The Adverse Drug Reactions Advisory Committee, Australia has called for cautious use of Indian medicines bought overseas after a couple was hospitalised with lead and arsenic poisoning.
ADRAC has received a report of a married couple who both showed elevated blood lead levels after taking Ayurvedic herbal medicines, dispensed from an Indian hospital. The male, who had taken the unidentified Ayurvedic medicine for five months was admitted to a hospital in Australia with abdominal pain, nausea and vomiting secondary to lead poisoning. He had a lead level of 120 ?g/dL and also high levels of arsenic and mercury. His wife was asymptomatic but also had a high lead level of 40 ?g/dL. An acceptable blood concentration for lead is < 10 ?g/dL. The TGA has released a statement about the safety of Ayurvedic medicines in Australia, in response to recent research into the toxic content of heavy metals found in some Ayurvedic medicines. There are several possible explanations for the presence of heavy metals in traditional herbal remedies. Salts of heavy metals (for example those of lead, mercury and arsenic) are used as principal ingredients in some traditional Indian and (to a lesser extent) Chinese herbal remedies. In addition, cross-contamination of ingredients can occur between these types of products and products not intended to contain metal salts if manufacturing conditions are not controlled. The possibility of contamination and adulteration should be considered for any herb or herbal medicine purchased overseas, imported into Australia for personal use or obtained over the internet. Traditional Indian and Chinese medicines authorised for supply in Australia are regulated as ‘complementary medicines’ and are required by the TGA to meet set standards of manufacturing and quality that aim to ensure that medicines do not contain unsafe levels of these metals. These products can be identified by an AUST L number on the product label. No assurance can be provided about the standards of manufacturing or the content of heavy metals in herbal remedies or medicines that are not approved for supply in Australia. If an illness occurs, the possibility of it being related to complementary medicines, conventional medicines, or both, should be considered. If an adverse reaction involving a herbal remedy or complementary medicine is reported to ADRAC, please provide information on where the medicine was obtained and (if available) include the AUST L number in the report as it is the best way to identify the exact product involved.
- « Health Insurance :: Health insurer’s disclosure of patient details criticised
- Insomnia :: Insomnia drug prompts strange behaviour »
Sub-editorPoisoning :: Indian couple poisoned by medicine
by Sub-editor ( Author at Spirit India )
Posted on February 2nd, 2007 at 9:41 pm.
Find more from SpiritIndia on: Health